Kansas, 2003Tornadoes and Damaging Wind in Kansas, May 8, 2003
May 8, 2003 · NWS TOP · 7 events in 4 counties and zones
6 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, May 8, 1:28 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003
FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.
ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.
COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.
STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.
UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.
.TOP...NONE.
65
Hazardous weather outlook, May 8, 3:42 PM CST, 1 hour 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES
IS STILL LIKELY THIS EVENING AND TONIGHT.
THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA
DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG
LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE
ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL
FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH.
THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW
ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER
CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
ACROSS ALL OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES
SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 4:10 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM 4 S MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 4:20 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 4:23 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HERKIMER KS 1 INCH HAIL
05/08/03 MARSHALLLocal storm report, May 8, 5:07 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM 8 W EMPORIA KS 60 MPH TSTM GUST
05/08/03 LYON
0602 PM 8 W EMPORIA KS .75 INCH HAIL
05/08/03 LYONLocal storm report, May 8, 5:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1 W HANOVER KS 1 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 5:13 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1 W PAXICO KS 65 MPH TSTM GUST
05/08/03 WABAUNSEEThunderstorm Wind, Wabaunsee
- When
- May 8, 5:16 PM CST
- Where
- Wabaunsee County, 4 mi NE of Wabaunsee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.183, -96.283
Strong winds blew down a tree limb, broke some windows, and overturned some sheds northeast of Wabaunsee.
Tornado, Osage
- When
- May 8, 5:31 PM CST to 5:36 PM CST
- Where
- Osage County, 8 mi SSW of Barclay
- Rating
- F1
- Path length
- 6 mi
- Path width
- 120 yd
- Property damage
- $246,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -95.933
A tornado touched down 8 miles southsouthwest of Barclay and moved northeast before dissipating 6 miles south of Osage City. The tornado damaged farm buildings and machinery along its path.
Tornado, Osage
- When
- May 8, 5:40 PM CST to 6:00 PM CST
- Where
- Osage County, 5 mi SE of Osage City
- Rating
- F3
- Path length
- 25 mi
- Path width
- 800 yd
- Property damage
- $1.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.583, -95.750
A second tornado touched down in Osage county about 13 miles southwest of Lyndon and moved northeast for 25 miles before dissipating 6 miles south of Overbrook. The tornado was a half mile wide in places and did considerable damage to farm buildings, machinery, and fences along its path.
Tornado, Osage
- When
- May 8, 6:07 PM CST
- Where
- Osage County, 2 mi SE of Overbrook
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 60 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -95.517
A tornado touched down over open country for a brief time near overbrook.
Tornado, Coffey
- When
- May 8, 6:10 PM CST
- Where
- Coffey County, 5 mi SW of Burlington
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 80 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.150, -95.817
A tornado touched down over open country 5 miles southwest of Burlington.
Tornado, Osage
- When
- May 8, 6:10 PM CST
- Where
- Osage County, 3 mi ESE of Overbrook
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 60 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -95.500
Another tornado touched down briefly over open country near Overbrook.
Tornado, Douglas
- When
- May 8, 6:17 PM CST
- Where
- Douglas County, 4 mi W of Globe
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 80 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.783, -95.467
A tornado touched down briefly over open country west of Globe and did no damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
- Hail in Missouri, May 8, 2003$5.5 million · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359695, 5359696, 5359697, 5359779, 5359698, 5359780, 5359699.